Alert archive / Virginia / Tornado Warnings in 2009

Tornado Warning 27, NWS Wakefield, VA

July 23, 2009Lancaster County, Northumberland County, Virginia

NWS Wakefield, VA issued this tornado warning at Jul 23, 2009, 6:05 PM EDT for Lancaster County, Northumberland County, Virginia. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2009, 6:05 PM EDT (22:05 UTC)
Expired
Jul 23, 2009, 6:45 PM EDT
In force
40 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon

Counties Lancaster County, VA, Northumberland County, VA

The radar

The Norfolk radar (KAKQ), 101 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 10.1 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2009-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 303 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2009-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
303 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
537 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KAKQ 232205
TORAKQ
VAC103-133-232245-
/O.NEW.KAKQ.TO.W.0027.090723T2205Z-090723T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
605 PM EDT THU JUL 23 2009

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  LANCASTER COUNTY IN EASTERN VIRGINIA...
  SOUTH CENTRAL NORTHUMBERLAND COUNTY IN EASTERN VIRGINIA...

* UNTIL 645 PM EDT

* AT 604 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
  LANCASTER...OR NEAR ROBLEY...MOVING EAST AT 10 MPH.

* THE TORNADO WILL BE NEAR...
  LANCASTER BY 625 PM EDT...
  KILMARNOCK AND WICOMICO CHURCH BY 645 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3782 7634 3766 7637 3777 7659 3781 7659
      3781 7658
TIME...MOT...LOC 2204Z 282DEG 11KT 3778 7655

$$

BROWN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Jul 23, 4:08 PM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 23, 4:08 PM EDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
408 PM EDT THU JUL 23 2009

.SYNOPSIS...
LOW PRESSURE MOVES NORTH ALONG THE MID-ATLANTIC COAST THROUGH THIS
EVENING....BEFORE ACCELERATING AWAY FROM THE AREA OVERNIGHT.
MEANWHILE...A WEAK TROUGH LOOKS TO DEVELOP WEST OF THE CHESAPEAKE
BAY LATE TONIGHT...REMAINING IN PLACE THROUGH FRIDAY. WEAK HIGH
PRESSURE WILL BUILD IN FROM THE SOUTH FOR THE WEEKEND...BEFORE
ANOTHER COLD FRONT APPROACHES THE REGION LATE IN THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
LATEST WX ANALYSIS SHOWING ONE AREA SFC LOW PRESSURE NOW CENTERED
ABOUT 100 MILES OFF THE DELMARVA COAST...AND TRACKING FARTHER
OFFSHORE OVERNIGHT. TO OUR WEST A COLD FRONT IS CURRENTLY
POSITIONED ALONG THE SPINE OF THE APPALACHIANS AND MOVING ONLY
VERY SLOWLY TO THE EAST. FOR THIS EVENING AND OVERNIGHT...EXPECT
SCTD SHWR/TSTM COVERAGE THROUGH AT LEAST THE EARLY EVENING HRS...WITH
A DECREASE IN COVERAGE EXPECTED SHORTLY AFTER SUNSET. WV SATL DOES
INDICATE THAT THERE IS ANOTHER WEAK SHORTWAVE OVER THE FAR
SOUTHERN APPALACHIANS THAT WILL RIDE ENE OVERNIGHT SO WILL KEEP A
20% POP GOING ALL NIGHT FOR ANOTHER ROUND OF ISO SHWRS. CONCERNING
THREAT FOR SEVERE WX...DEEP LAYER SHEAR (0-6KM) IS RATHER MINIMAL
AND CAPES HAVE BEEN HELD IN CHECK BY PTLY/MCDY SKIES SO OVERALL
THE THREAT FOR SEVERE WX IS FAIRLY LOW. AS IS TYPICALLY THE CASE
THOUGH...A FEW ISO STRONGER STORMS ARE LIKELY TO OCCUR (AS THEY
HAVE BEEN UPSTREAM OVER THE NC PIEDMNT THIS AFTN). AFTER
SUNSET...ANY SVR THREAT SHOULD SUBSIDE. LOWS TONIGHT WILL RANGE
FROM THE LWR 70S SE TO THE MID 60S OVER THE WEST (WHERE DEW PTS
LOWER A BIT TWDS MORNING). DEPENDING UPON AMT OF CLEARING AND
MIXING OVERNIGHT...FOG CERTAINLY A POSSIBILITY (BEST CHC LOOKS TO
BE OVER THE PIEDMNT AND MD ERN SHORE). HAVE LEFT IT FOR NOW AND
WILL RE-ASSESS TRENDS LATER THIS EVENING.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
ON FRI...HAVE RETAINED A LOW CHC FOR SHRA ERLY IN THE MRNG ALONG
THE ERN 1/3 OF THE CWA AS SOME LOW LVL MSTR CONV IS INDICATED BY
ALL THE MODELS...WITH SOMEWHAT DRIER AIR PUSHING IN FROM THE WEST
BY MID MRNG. GENERALLY FRI LOOKS TO BE A DRIER DAY THAN TODAY...AS
MODEST WESTERLY FLOW (10-15 KT IN BNDRY LAYER) TAKES OVER. NAM/GFS
DIFFER IN THEIR FCST OF 500MB HGTS AND THE SUBSEQUENT TRACK OF THE
UPR LOW. IF THE NAM WERE TO VERIFY...THERE COULD BE A DECENT SVR
THREAT ACRS THE NRN NECK AND ERN SHORE WITH PRETTY STEEP LAPSE
RATES AND DEEP LYR SHEAR > 40 KTS. THE GFS IS FARTHER NORTH AND
WOULD SUGGEST TOO MUCH DRY AIR TAKES OVER AND ONLY VERY ISO TSTM
ACTIVITY WILL BE ABLE TO DEVELOP. FOLLOWING A BLEND AT THIS TIME
KEEPING POPS IN CHC (30-40%) RANGE OVER ERN SHORE/NRN NECK AND
ONLY ISO (20%) ELSEWHERE. WITH A BIT MORE IN THE WAY OF SUNSHINE
THAN TODAY...AND SOME WESTERLY FLOW SHOULD SEE HIGH TEMPS A FEW
DEGREES WARMER...AROUND 90 INLAND VA/NC AND MID/UPR 80S ALONG THE
COAST.

SAT...GFS/NAM/ECMWF PROG WEAK UPR RIDGING ACRS THE MID ATLC/SE
STATES. THERE IS SOME INCREASE IN MSTR FROM THE S IN THE LWR LVLS
SO BUT WITH A LACK OF A TRIGGER WILL KEEP POPS LOWER (ONLY 20%
OVER THE LATE AFTN/ERLY EVENING). UNDERCUT MAV GDNC BY A FEW
DEGREES AS IT HAS BEEN TOO HOT ALL SUMMER..BUT DO ANTICIPATE A
WARM DAY WITH HIGHS INTO THE LWR 90S OVER MUCH OF INTERIOR VA/NC
AND UPR 80S TO AROUND 90 ALONG THE IMMEDIATE COAST.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
LONG TERM PERIOD CHARACTERIZED BY INCREASING INFLUENCE OF
STRENGTHENING BERMUDA HIGH TO THE SE. A BLEND OF HPC GUIDANCE AND
THE 00Z/ECMWF WAS THE BASE FOR THIS PACKAGE.

BETTER RAIN CHCS RETURN BY LATER SUNDAY..AS S/W OVER THE OH VLY
ROTATES AROUND BASE OF UPR LOW OVER SERN ONTARIO. ITLL APPROACH THE
REGION SUNDAY...PUSHING A FRONT TOWARDS THE REGION THROUGH THE DAY
SUNDAY. POPS HV BEEN ADJUSTED A BIT TO BE CONCENTRATED IN THE LTR
AFTN/EVENING SUNDAY...AND MAY HAVE TO PUSH A BIT FARTHER IF NEW
INCOMING 12Z/ECMWF VERIFIES. FRONT WL LKLY WASH OUT OVER OUR AREA BY
MONDAY...GIVEN STRENGTHENING BERMUDA HIGH TO THE SE. MODELS IN
GENERALLY GOOD AGREEMENT IN PERSISTING THIS FEATURE THROUGH THE
FORECAST PERIOD. THE RESULT WL BRING DEEP LYR SW FLOW ALOFT AND
ALLOW FOR MORE TYPICAL SUMMER WX THAN WHAT HAS OCCURRED THUS FAR
OVER THE REGION. TO THE WEST...A WEAK AMPLITUDE LONG WAVE TROUGH
WILL BE CENTERED OVER THE NORTHERN PLAINS AND UPPER MIDWEST....WITH
A SERIES OF SHORTWAVES SKIRTING OUR AREA FROM THE W AND SW FOR ERY
TO MID WEEK. ANOTHER FRONT LOOKS TO APPROACH THE REGION FOR THE
MID TO LATE WEEK PERIOD...AND ALSO APPEARS TO WASH OUT AS IT RUNS
INTO THE STRONG SE RIDGE.

EXPECT POPS TO RUN SLIGHTLY ABOVE CLIMO AT AROUND 40 PERCENT DURING
THE AFTN/EVENING AND 20 TO 30 PERCENT OVERNIGHTS/ERY MORNING. BEST
CHANCE FOR MAINLY DIURNALLY DRIVEN TSTMS APPEAR TO BE MON AND THU IN
PROXIMITY TO THE FRONTAL SYSTEMS.

AS FOR TEMPS...HIGHS MAINLY UPR 80S TO LWR 90S...ALTHOUGH SLIGHTLY
COOLER MON/TUE (M/U 80S) WITH THE MORE CONCENTRATED CLOUD COVER DUE
TO FRONT STALLED ACRS SE. LOW TEMPS IN THE 60S TO LWR 70S.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
LOW PRESSURE OFF THE VA COAST WILL CONT TO MOVE N/NE. MAIN AREA OF
PCPN HAS MOVED AWAY FROM THE TAF SITES BUT SCT SHRA/FEW TS HAVE
DEVELOPED OVER CTRL VA. THESE WILL CONTINUE TIL 00Z AND INCL CB
AT ALL BUT ECG. TEMPO GROUP MENTIONED AT RIC 18-21Z FOR SHRA THAT
ARE DEVELOPING IN CLOSE PROXIMITY AS OF 18Z.

CEILINGS VARIED ABV AND BLW THE 3K THRESHOLD AT MOST LOCATIONS
THIS MORNING AND THIS WILL LIKELY CONTINUE THIS AFTN. IFR
CONDITIONS EXPECTED AT SBY OVERNIGHT BUT 4 TO 5 MI VSBY IN THE FCST
ELSEWHERE FOR THE EARLY MRNG.

FRI WILL BE SIMILAR TO TODAY EXCEPT FOR LWR CHC FOR SHRA/TS. NO MENTION
OF PCPN MADE AT THIS TIME.

MAINLY VFR EXPCTD INTO EARLY NEXT WEEK. CHC FOR MAINLY AFTN SHRA/TS
MON AND TUE. PATCHY IFR POSSIBLE IN EARLY MORNING FOG MAINLY AT SBY.

&&

.MARINE...
WNDS HV BECOME MORE N-NE OVER NORTHERN ZONES TODAY AS SFC LOW
PRESSURE OFF THE MID-ATL COAST CONTINUES TO RIDE NORTH ALONG THE
EASTERN SEABOARD. WINDS SHOULD BECOME LIGHT THIS EVENING OVER
NORTHERN ZONES AS LOW ACCELERATES TOWARDS NEW ENGLAND. MEANWHILE SE
WINDS ALONG SOUTHERN WATERS BECOME MORE SSW AS A WEAK SFC TROUGH IS
PROGGED TO DEVELOP TO THE WEST OF THE WATERS OVER THE PIEDMONT
OVERNIGHT.

WAVEWATCH CONTINUES TO BRING SEAS TO MARGINAL SCA CRIT (4 TO 5 FT)
FOR WAVEHGT (MAINLY IN SE SWELL)...SO WL KEEP SCA HEADLINES IN PLACE
FOR NOW OVER THE CSTL WTRS (MAINLY FOR SEAS) THROUGH FRIDAY AFTN.
WNDS LOOK TO REMAIN BELOW CRITERIA THROUGHOUT THE PERIOD...AND STILL
EXPECT CONDITIONS TO IMPROVE BY FRI NIGHT...ALLOWING FOR GOOD
BOATING CONDITIONS INTO THE WEEKEND. S-SE WINDS EXPECTED
SAT-SUN...BEFORE ANOTHER FRONT APPROACHES THE REGION TO THE WEST FOR
LATER SUNDAY. FRONT WILL LIKELY WEAKEN THEN STALL IN THE VCNTY OF
THE COAST ERY MON. EXPECT THE DAILY CYCLE OF SOMEWHAT HIGHER LATE
AFTN/EVENG WINDS TO CONTINUE...BUT GNLY REMAINING ARND 15 KT OR LESS
ALL ZONES.

&&

.EQUIPMENT...
KAKQ RADAR STILL DOWN AND AWAITING PARTS. TECHS HOPE TO HAVE KAKQ
ON LINE BY THIS EVENING. SEE FTMAKQ FOR MORE INFO.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL NOON EDT FRIDAY FOR ANZ654-656.
     SMALL CRAFT ADVISORY UNTIL NOON EDT FRIDAY FOR ANZ658.
     SMALL CRAFT ADVISORY UNTIL 6 PM EDT FRIDAY FOR ANZ650-652.

&&

SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...LKB
LONG TERM...LSA/MAM
AVIATION...LSA
MARINE...MAM
EQUIPMENT...NWS AKQ
Hazardous weather outlook, Jul 23, 5:24 PM EDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
524 PM EDT THU JUL 23 2009

MDZ021>023-NCZ012>016-030>032-VAZ048-049-060>094-096-097-240900-
DORCHESTER-WICOMICO-SOMERSET-NORTHAMPTON NC-HERTFORD-GATES-
PASQUOTANK-CAMDEN-BERTIE-CHOWAN-PERQUIMANS-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-SUFFOLK-CHESAPEAKE-
524 PM EDT THU JUL 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING.
ANY THUNDERSTORMS THAT DO DEVELOP WILL PRODUCE GUSTY WINDS AND
BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ024-025-NCZ017-102-VAZ095-098>100-240900-
INLAND WORCESTER-MARYLAND BEACHES-INLAND CURRITUCK-
OUTER BANKS CURRITUCK-NORFOLK/PORTSMOUTH-VIRGINIA BEACH-ACCOMACK-
NORTHAMPTON VA-
524 PM EDT THU JUL 23 2009

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH FRIDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...SOUTH HAMPTON ROADS VIRGINIA AND THE
EASTERN SHORE OF VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING.
ANY THUNDERSTORMS THAT DO DEVELOP WILL PRODUCE GUSTY WINDS AND
BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ654-656-240900-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
524 PM EDT THU JUL 23 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ650-652-240900-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
524 PM EDT THU JUL 23 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ658-240900-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
524 PM EDT THU JUL 23 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>633-240900-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
524 PM EDT THU JUL 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY AND CURRITUCK SOUND.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS
EVENING...WITH WIND GUSTS UP TO 30 KT POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

05

In the hours before

Special weather statement, Jul 23, 3:35 PM EDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
335 PM EDT THU JUL 23 2009

VAZ049-063-064-232030-
CAROLINE VA-HANOVER VA-LOUISA VA-
335 PM EDT THU JUL 23 2009

...STRONG THUNDERSTORM MOVING NORTH OF METRO RICHMOND...

AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM 20 MILES WEST OF MILFORD TO 27 MILES
SOUTHWEST OF MILFORD...OR FROM 10 MILES NORTHEAST OF MINERAL TO 10
MILES EAST OF HADENSVILLE...MOVING EAST AT 20 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR MILFORD AROUND 430 PM EDT.

EXPECT OCCASIONAL CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 40
MPH...AND LOCALLY HEAVY RAINFALL WITH THESE STORMS. PONDING OF
WATER ON ROADWAYS AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS
ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS
REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.
Special weather statement, Jul 23, 4:55 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
455 PM EDT THU JUL 23 2009

VAZ074>077-232200-
ESSEX VA-NORTHUMBERLAND VA-RICHMOND VA-WESTMORELAND VA-
455 PM EDT THU JUL 23 2009

...SCATTERED STRONG THUNDERSTORMS MOVING INTO THE NORTHERN NECK...

AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER TAPPAHANNOCK...MOVING EAST AT 20 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR WELLFORD AT 505 PM EDT...KENNARD AT
510 PM EDT...LYELLS AT 515 PM EDT...THREEWAY AT 520 PM
EDT...HAYNESVILLE AT 525 PM EDT...GIBEON AT 535 PM EDT. ANOTHER
CLUSTER OF STORMS WAS MOVING ACROSS WESTMORELAND COUNTY AS WELL.

WIND GUSTS UP TO 40 MPH...HEAVY DOWNPOURS...AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

BROWN
Special weather statement, Jul 23, 5:16 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
516 PM EDT THU JUL 23 2009

NCZ012-030-232215-
BERTIE NC-NORTHAMPTON NC-
516 PM EDT THU JUL 23 2009

...STRONG THUNDERSTORMS MOVING INTO BERTIE COUNTY...

AT 514 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 33 MILES WEST OF WINDSOR TO 10 MILES
SOUTHWEST OF WINDSOR...OR FROM 13 MILES SOUTHEAST OF HALIFAX TO
WILLIAMSTON...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR...
  WINDSOR AROUND 600 PM EDT...
  WINDSOR AROUND 605 PM EDT...

EXPECT FREQUENT LIGHTNING...HEAVY RAINFALL AND WIND GUSTS TO 40 MPH
IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE
THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE
PASSED.

HEAVY RAINFALL WITH THESE STORMS MAY CAUSE PONDING OF WATER ON
ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD
PRONE AREAS.

FOSTER
Special weather statement, Jul 23, 5:16 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
516 PM EDT THU JUL 23 2009

VAZ065>067-079-080-232230-
BRUNSWICK VA-DINWIDDIE VA-LUNENBURG VA-MECKLENBURG VA-NOTTOWAY VA-
516 PM EDT THU JUL 23 2009

...STRONG THUNDERSTORM MOVING ACROSS SOUTHSIDE VIRGINIA...

AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF DEVELOPING HEAVY SHOWERS AND THUNDERSTORMS...7 MILES
SOUTHWEST OF KENBRIDGE...MOVING EAST AT 20 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR KENBRIDGE AT 525 PM EDT...LAFOON CORNER
AT 535 PM EDT...GILLS CORNER AT 540 PM EDT...DUNDAS AT 545 PM
EDT...BARROWS STORE AT 550 PM EDT...DANIELTOWN AT 555 PM EDT.

WIND GUSTS UP TO 40 MPH...HEAVY DOWNPOURS...AND OCCASIONAL CLOUD TO
GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

05

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 6:32 PM EDTSpecial Marine WarningAKQ58 min
Jul 23, 7:51 PM EDTSevere Thunderstorm WarningAKQGloucester, King and Queen, King William, New Kent39 min
Jul 23, 7:56 PM EDTSevere Thunderstorm WarningAKQMecklenburg49 min

Nearby

Tornado Warnings in Virginia, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.